Afraid of this switch, please advise!
May 24, 2004
I have been diagnosed about 9 months now. Initial testing showed cd4 of around 270 and vl around 5,000. Started a Sustiva/Combivir combination and after a month or so, vl was undedectable and cd4 was 320 at 33%. . .About six weeks after therapy, side effects occured which were difficult to cope with, and it was thought to be a reaction to AZT, so my doctor prescribed Viread, Epivir, and Sustiva. Is this a good regimine to switch to and will it be just as effective as my first? Should I expect to encounter intolerable side effects from this new regimine? Will I be able to take AZT again, or will I become resistant? I was prescribed these meds two months ago, but I am afraid that this might not be a good switch, so I am currently not taking meds. What is your opinion? Thanks, K.
Response from Dr. Boyle
Viread is a very well tolerated medication and you should not experience much inthe way of side effects other than perhaps some mild nausea, and most of my patients don't even get that. The main toxicity is decreased kidney function; however, this is very uncommon and, even if it does occur, is fully reversible upon stopping the Viread. I have made this switch many times (mainly to accomodate a once-daily therapy) and have not run into any problems or complaints, so I think you should be pretty comfortable with it. As far as efficacy, it should be just as effective, if not more. Also, with this regimen there is a very low risk of long-term complications (such as lipodystrophy) and that should help you to stay on it for a long-time without risking other health problems. Since you have never "failed" AZT, resistance is extremely unlikely, and should the need arise, that should be available in the future.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Urine After Vaginal Sex Worried I Have HIV
- Diarrhea After Mutual Masturbation Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Vomiting After Open Mouth Kissing Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can Genital Warts Cause Burning And Irritation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.